Alert archive / Wyoming / Winter Storm Watches in 2017

Winter Storm Watch 18, NWS Cheyenne, WY

November 15, 2017Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Nov 15, 2017, 1:59 AM MST for Albany County, Carbon County, Wyoming. It took effect at Nov 16, 2017, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2017, 1:59 AM MST (08:59 UTC)
In effect from
Nov 16, 2017, 11:00 PM MST
Expired
Nov 16, 2017, 2:30 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Nov 14, 10:30 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 14, 10:30 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Tue Nov 14 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 200 PM MST Tue Nov 14 2017

Tonight...Shortwave trough aloft moves off to our east with clearing
skies overnight as surface high pressure builds in behind the
passing cold front. Should be dry with lack of low and mid level
moisture and lift.

Wednesday...Cooler in the wake of the cold frontal passage with 700
mb temperatures near 1 Celsius yielding high temperatures in the
upper 40s to mid 50s. Continued dry with lack of low and mid level
moisture.

Wednesday night...Not as cool as the airmass moderates and with
increased low level winds.

Thursday...Warmer and windy as height and thicknesses continue to
rise. With increased low and mid level winds and gradients, our wind
prone locations may approach or exceed high wind criteria in the
afternoon. In the afternoon, expect a chance of rain showers, with
mountains snow showers across Carbon County.

Thursday night...A decent batch of low and mid level moisture moves
across our western counties along the baroclinic band, producing
scattered to numerous showers of rain and snow along and west of a
Douglas to Laramie line, dry elsewhere.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MST Tue Nov 14 2017

Forecast concerns early in extended period will focus on winds
and high elevation snowfall.

Minor differences between the operational and ensemble medium range
model guidance. Very windy conditions will continue Friday with the
passage of strong cold front and upper trough. Westerly winds will
gust 35 to 50 mph over much of southeast WY. Friday will be much
cooler with highs from the mid 30s west to mid 50s east. Snow levels
will drop from 8000 to 6000 feet Friday. Strong westerly upslope
favors moderate to heavy snowfall above 8000 feet, with several
inches possible for the Snowy/Sierra Madre ranges. Blowing/drifting
snow will create hazardous travel, especially along I-80 between
Rawlins and Laramie. Rain showers will change to snow showers east
of I-25 early Friday evening before tapering off late. It will remain
breezy and cool Saturday followed by a gradual warmup Sunday and
Monday with the passage of a upper ridge. A weaker Pacific front
and shortwave trough passage Monday night and Tuesday will bring
slightly cooler temperatures and scattered rain/snow showers along
and west of the laramie Range.

&&

.AVIATION...(For the 06Z TAFS through Wednesday evening)

VFR conditions expected tonight and Wednesday with increasing high
clouds by late Wednesday morning. South to southwest winds will be
gusty at times Wednesday afternoon with gusts up to 25 to 30 knots.

&&

.FIRE WEATHER...
Issued at 200 PM MST Tue Nov 14 2017

Minimal concerns based on expected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Nov 14, 8:17 PM MST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
817 PM MST Tue Nov 14 2017

WYZ101>119-160330-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
817 PM MST Tue Nov 14 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

An approaching cold front will kick up winds in the ordinarily
windy spots of southeast Wyoming. Wind gusts in excess of 60 mph
will be possible.

Snow develops in the mountains Thursday night as the cold front
approaches, eventually moving through Friday morning. Significant
accumulations are expected for the Snowy & Sierra Madre Ranges,
with much lighter amounts for lower elevations. Winds will again
be strong on Friday with and behind the cold frontal passage.
Temperatures will turn sharply colder as well.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-160330-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
817 PM MST Tue Nov 14 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

Very windy conditions will continue across the western Nebraska
Panhandle tonight, especially along the Interstate 80 corridor
with wind gusts between 30 to 40 mph possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A cold front will move through western Nebraska Friday morning. A
period of light snow may accompany this front along with northwest
wind gusts of 30 to 40 mph on Friday.

.Spotter information statement...

Spotter activation will not be required at this time.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 1:51 AM MSTHigh Wind WatchCYSAlbany, Carbon, Converse25 hr
Nov 15, 2:44 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse26 hr

Nearby

Winter Storm Watches in Wyoming, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.